Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

On the Breiman conjecture


Authors: Péter Kevei and David M. Mason
Journal: Proc. Amer. Math. Soc. 144 (2016), 4043-4053
MSC (2010): Primary 60F05
DOI: https://doi.org/10.1090/proc/13024
Published electronically: February 17, 2016
MathSciNet review: 3513559
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ Y_{1},Y_{2},\ldots $ be positive, nondegenerate, i.i.d. $ G$ random variables, and independently let $ X_{1},X_{2},\ldots $ be i.i.d. $ F$ random variables. In this note we show that for $ F\in \mathcal {F}$ in a specified class of distributions $ \mathcal {F}$, whenever $ \sum X_{i}Y_{i}/\sum Y_{i}$ converges in distribution to a nondegenerate limit then G necessarily belongs to the domain of attraction of a stable law with index less than 1. The class $ \mathcal {F}$ contains those nondegenerate $ X$ with a finite second moment and those $ X$ in the domain of attraction of a stable law with index $ 1<\alpha <2$.


References [Enhancements On Off] (What's this?)

  • [1] N. H. Bingham, C. M. Goldie, and J. L. Teugels, Regular variation, Encyclopedia of Mathematics and its Applications, vol. 27, Cambridge University Press, Cambridge, 1989. MR 1015093 (90i:26003)
  • [2] L. Breiman, On some limit theorems similar to the arc-sin law, Teor. Verojatnost. i Primenen. 10 (1965), 351-360 (English, with Russian summary). MR 0184274 (32 #1747)
  • [3] Yuan Shih Chow and Henry Teicher, Probability theory, Independence, interchangeability, martingales, Springer-Verlag, New York-Heidelberg, 1978. MR 513230 (80a:60004)
  • [4] A. Fuks, A. Ioffe, and Dzh. Toĭgels, Expectation of the ratio of the sum of squares to the square of the sum: exact and asymptotic results, Teor. Veroyatnost. i Primenen. 46 (2001), no. 2, 297-310 (Russian, with Russian summary); English transl., Theory Probab. Appl. 46 (2003), no. 2, 243-255. MR 1968687 (2004b:62045), https://doi.org/10.1137/S0040585X97978919
  • [5] Erich Haeusler and David M. Mason, On the asymptotic behavior of sums of order statistics from a distribution with a slowly varying upper tail, Sums, trimmed sums and extremes, Progr. Probab., vol. 23, Birkhäuser Boston, Boston, MA, 1991, pp. 355-376. MR 1117277 (92h:60033), https://doi.org/10.1007/978-1-4684-6793-2_12
  • [6] Olav Kallenberg, Foundations of modern probability, 2nd ed., Probability and its Applications (New York), Springer-Verlag, New York, 2002. MR 1876169 (2002m:60002)
  • [7] Péter Kevei and David M. Mason, The asymptotic distribution of randomly weighted sums and self-normalized sums, Electron. J. Probab. 17 (2012), no. 46, 21. MR 2946153, https://doi.org/10.1214/EJP.v17-2092
  • [8] David M. Mason and Joel Zinn, When does a randomly weighted self-normalized sum converge in distribution?, Electron. Comm. Probab. 10 (2005), 70-81 (electronic). MR 2133894 (2005m:60045)
  • [9] E. J. G. Pitman, On the behavior of the characteristic function of a probability distribution in the neighborhood of the origin, J. Austral. Math. Soc. 8 (1968), 423-443. MR 0231423 (37 #6978)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 60F05

Retrieve articles in all journals with MSC (2010): 60F05


Additional Information

Péter Kevei
Affiliation: Center for Mathematical Sciences, Technische Universität München, Boltzmann- straße 3, 85748 Garching, Germany
Email: peter.kevei@tum.de

David M. Mason
Affiliation: Department of Applied Economics and Statistics, University of Delaware, 213 Townsend Hall, Newark, Delaware 19716
Email: davidm@udel.edu

DOI: https://doi.org/10.1090/proc/13024
Received by editor(s): August 6, 2015
Received by editor(s) in revised form: October 28, 2015
Published electronically: February 17, 2016
Additional Notes: The research of the first author was funded by a postdoctoral fellowship of the Alexander von Humboldt Foundation.
Communicated by: Mark M. Meerschaert
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society